About Careers Internship MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Heparin, the Common Anticoagulant, Causes Skin Lesions

by Tanya Thomas on October 2, 2009 at 10:48 AM
Font : A-A+

 Heparin, the Common Anticoagulant, Causes Skin Lesions

A recent study has found that Heparin, the commonly used anticoagulant, may cause skin lesions.

Published in CMAJ (Canadian Medical Association Journal), the study looked at 320 patients undergoing heparin injections over 12 months at The Hospital of The Johann Wolfgang Goethe University in Frankfurt, Germany.

Advertisement

Skin lesions caused by heparin may indicate the presence of a life-threatening decrease in the number of platelets, a condition called "heparin-induced thrombocytopenia" or a, in most cases self-limiting, allergic skin reaction.

Twenty-four patients exhibited heparin-induced skin lesions, considerably above the expected rate of 2 percent.

"During the study, we were surprised by the high number of patients with heparin-induced skin lesions," state Dr. Ralf Ludwig, University of Lubeck, and coauthors.
Advertisement

After clinical examination, they suggested "a delayed-type hypersensitivity response was the most common cause for all the observed lesions," which was confirmed by subsequent allergologic and histologic testing.

Significantly more women had hypersensitivity reactions. Pregnancy, obesity and long duration of current heparin treatment were associated with a delayed-type hypersensitivity reactions.

The authors write that physicians must be aware that skin lesions are a possibility with subcutaneous heparin therapy, and they raise awareness, that the underlying cause of the lesion should be determined.

Source: ANI
TAN
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
H1N1 Influenza Prevention in Children: What Parents Need to Know
Dietary Factors Responsible for Dihydrotestosterone (DHT) Production and Hair Loss
Test Your Knowledge About Chromosomes?
View all
Recommended Reading
News Archive
Date
Category
Advertisement
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Boils / Skin Abscess Pityriasis rosea Pemphigus Hives Scleroderma Vitiligo Skin Self Examination Dermatomyostitis 

Most Popular on Medindia

Drug Side Effects Calculator A-Z Drug Brands in India Indian Medical Journals Hearing Loss Calculator Calculate Ideal Weight for Infants Blood - Sugar Chart Turmeric Powder - Health Benefits, Uses & Side Effects Drug - Food Interactions Blood Donation - Recipients Sinopril (2mg) (Lacidipine)
This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use
×

Heparin, the Common Anticoagulant, Causes Skin Lesions Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests